Discontinuation of Anticytomegalovirus Therapy in Patients with HIV Infection and Cytomegalovirus Retinitis
Persons with cytomegalovirus (CMV) retinitis and acquired immunodeficiency syndrome (AIDS) have required lifelong anti-CMV therapy to prevent the progression of retinal disease and subsequent loss of vision.
To determine whether patients who were taking highly active antiretroviral therapy (HAART) and who had stable CMV retinitis could safely discontinue anti-CMV therapy without reactivation of their retinitis or increase in human immunodeficiency virus (HIV) viral load.
Prospective nonrandomized interventional trial performed from July 1997 to August 1999.
Clinical Center of the National Institutes of Health, Bethesda, Md.PATIENTS:
Fourteen patients with stable CMV retinitis and HIV infection and CD4+ cell counts higher than 0.1 5 x 10(9)/L and being treated with systemic anti-CMV medications and HAART.
Discontinuation of specific anti-CMV therapy.
MAIN OUTCOME MEASURES:
Reactivation of CMV retinitis, development of extraocular CMV infection, detection of CMV in blood and urine, HIV burden, immunologic function, quality of life, morbidity, and mortality.
Twelve (89.7%) of 14 patients had evidence of immune recovery uveitis before anti-CMV drugs were discontinued. No patient had reactivation of CMV retinitis or development of extraocular CMV disease during mean follow-up of 16.4 months (range, 8.3-22.0 months) without anti-CMV therapy. Human immunodeficiency viral load remained stable following cessation of anti-CMV medications. Blood and urine assays for CMV were briefly positive in 9 patients but did not predict reactivation of CMV disease. Worsening immune recovery uveitis was associated with a substantial (>3 lines) vision loss in 3 patients.
Maintenance anti-CMV medications were safely stopped in those patients who had stable CMV retinitis and elevated CD4+ cell counts and who were taking HAART. The study demonstrates that immune recovery following potent antiretroviral therapy is effective in controlling a major opportunistic infection, even in patients with a history of severe immunosuppression.